Pain Home > Embeda and Constipation
Clinical studies have shown that constipation is a predictable and expected side effect of Embeda (morphine sulfate/naltrexone hydrochloride). This constipation does not get better with time, as the body never adjusts to the effects of Embeda that cause constipation. If you are taking Embeda and constipation becomes a problem, ask your healthcare provider to recommend a laxative that is right for you.
Does Embeda Cause Constipation?Embeda™ (morphine sulfate/naltrexone hydrochloride) is a prescription pain medication. As a narcotic, Embeda usually causes constipation. Many people who take the drug will develop some degree of constipation, due to a slowing of the digestive tract. In clinical studies of Embeda, up to 31.2 percent of people reported problems with constipation.
Constipation With Embeda: Will It Get Better?Some narcotic side effects (such as nausea, vomiting, and drowsiness) tend to improve as you become accustomed to the medication. However, constipation due to narcotics will not go away with continued use. Someone who has been using Embeda for years is just as likely to have constipation due to the drug as someone who just started taking it. The body never adjusts or adapts to the effects of Embeda that cause constipation.
It should be noted that studies showed that constipation was most common in people first starting Embeda (compared to those who had been on it for a while). This might reflect dosage decreases (once the pain was under control) and does not account for any laxative use (the rate of constipation may have decreased because people were given laxatives to treat the constipation).
Treating and Preventing ConstipationAlthough non-drug treatments for constipation, such as exercise and increased fiber and water intake, may help a little, a laxative is usually necessary to prevent and treat constipation due to Embeda. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking Embeda). A combination stool softener plus stimulant laxative is often a good choice.
The manufacturer of Embeda suggests that laxatives should be started when Embeda is started, in order to help prevent this predictable side effect.